Alert archive / Idaho / Wind Advisories in 2016

Wind Advisory 1, NWS Boise, ID

February 17, 20164 counties in Idaho; Harney County, Malheur County, Oregon

NWS Boise, ID issued this wind advisory at Feb 17, 2016, 2:51 PM MST for 4 counties in Idaho; Harney County, Malheur County, Oregon. It took effect at Feb 18, 2016, 1:00 PM MST. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Feb 17, 2016, 2:51 PM MST (21:51 UTC)
In effect from
Feb 18, 2016, 1:00 PM MST
Expired
Feb 18, 2016, 6:47 PM MST
In force
6 hr
Issued by
NWS Boise, ID

Counties Gooding County, ID, Jerome County, ID, Owyhee County, ID, Twin Falls County, ID, Harney County, OR, Malheur County, OR

The radar

The Boise radar (KCBX), 77 km from the middle of the area, began a volume at 21:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 9.9 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 2016-02-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 2016-02-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 213 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2197 m above ground
0-6 km bulk shear
71 kt
0-1 km storm-relative helicity
213 m²/s²
0-3 km storm-relative helicity
343 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

478 
WWUS75 KBOI 172151
NPWBOI

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BOISE ID
251 PM MST WED FEB 17 2016

...STRONG WINDS ARE EXPECTED TOMORROW AFTERNOON-EVENING...

.AS THE BACKSIDE OF TOMORROW/S SYSTEM PASSES OVER THE
REGION...STRONG WINDS ALOFT WILL BE ABLE TO MIX DOWN TO THE
SURFACE. THIS WILL BRING A PERIOD OF ADVISORY LEVEL WESTERLY
WINDS...WITH WINDS CREEPING UP FOR 1-2 HOURS BEFORE-HAND. WINDS
WILL QUICKLY DROP OFF THURSDAY EVENING AS THE SYSTEM MAKES IT/S
WAY EAST. AREAS MOST AFFECTED WILL BE THE HIGHER ELEVATIONS
/LIKELY THOSE ABOVE 4500 FT/ SOUTH OF THE SNAKE RIVER. EXPECTING
STRONG WINDS IN THE MOUNTAINS NORTH OF THE SNAKE RIVER AS WELL.

IDZ015-016-029-030-ORZ061-063-180630-
/O.NEW.KBOI.WI.Y.0001.160218T2000Z-160219T0300Z/
SOUTHWEST HIGHLANDS-WESTERN MAGIC VALLEY-OWYHEE MOUNTAINS-
SOUTHERN TWIN FALLS COUNTY-HARNEY COUNTY-MALHEUR COUNTY-
251 PM MST WED FEB 17 2016 /151 PM PST WED FEB 17 2016/

...WIND ADVISORY IN EFFECT FROM 1 PM MST /NOON PST/ TO 8 PM MST
/7 PM PST/ THURSDAY...

THE NATIONAL WEATHER SERVICE IN BOISE HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 1 PM MST /NOON PST/ TO 8 PM
MST /7 PM PST/ THURSDAY. 

* WINDS...WESTERLY 25-35 MPH WITH GUSTS TO 45 MPH.

* IMPACTS...DIFFICULT DRIVING CONDITIONS...ESPECIALLY ALONG NORTH-
  SOUTH ORIENTED ROADS...AND FOR HIGH-PROFILE VEHICLES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH...
OR GUSTS OF AT LEAST 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN
MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES.
USE EXTRA CAUTION.

&&

$$
4 follow-up statements
732 
WWUS75 KBOI 180544
NPWBOI

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BOISE ID
1044 PM MST WED FEB 17 2016

...VERY WINDY THURSDAY AFTERNOON AND EVENING IN SOUTHEAST OREGON
AND SOUTHERN IDAHO...

.STRONG WINDS ALOFT WILL MIX DOWN TO THE SURFACE BRINGING A
PERIOD OF ADVISORY LEVEL WINDS THURSDAY AFTERNOON AND EVENING TO
SOUTHEAST OREGON AND SOUTHERN IDAHO. WINDS WILL DIMINISH THURSDAY
NIGHT. AREAS MOST AFFECTED WILL BE THE HIGHER OPEN TERRAIN IN
HARNEY AND MALHEUR COUNTIES IN OREGON...AND THE MAGIC VALLEY AND
SOUTHERN HIGHLANDS IN IDAHO.

IDZ015-016-029-030-ORZ061-063-181400-
/O.CON.KBOI.WI.Y.0001.160218T2000Z-160219T0300Z/
SOUTHWEST HIGHLANDS-WESTERN MAGIC VALLEY-OWYHEE MOUNTAINS-
SOUTHERN TWIN FALLS COUNTY-HARNEY COUNTY-MALHEUR COUNTY-
1044 PM MST WED FEB 17 2016 /944 PM PST WED FEB 17 2016/

...WIND ADVISORY REMAINS IN EFFECT FROM 1 PM MST /NOON PST/ TO
8 PM MST /7 PM PST/ THURSDAY...

* TIMING...THURSDAY AFTERNOON AND EVENING.

* WINDS...SOUTHWEST INCREASING TO 25 TO 35 MPH WITH GUSTS TO 45
  MPH. WINDS WILL DIMINISH TO 15 TO 25 MPH THURSDAY EVENING.

* IMPACTS...HAZARDOUS DRIVING CONDITIONS...ESPECIALLY ALONG
  NORTH- SOUTH ORIENTED ROADS...AND FOR HIGH-PROFILE VEHICLES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH...
OR GUSTS OF AT LEAST 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN
MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES.
USE EXTRA CAUTION.

&&

$$
773 
WWUS75 KBOI 181135
NPWBOI

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BOISE ID
435 AM MST THU FEB 18 2016

...VERY WINDY THIS AFTERNOON AND EVENING IN SOUTHEAST OREGON AND
SOUTHERN IDAHO...

.STRONG WINDS ALOFT WILL MIX DOWN TO THE SURFACE BRINGING A
PERIOD OF ADVISORY LEVEL WINDS THURSDAY AFTERNOON AND EVENING TO
SOUTHEAST OREGON AND SOUTHERN IDAHO. WINDS WILL DIMINISH THURSDAY
NIGHT. AREAS MOST AFFECTED WILL BE THE HIGHER OPEN TERRAIN IN
HARNEY AND MALHEUR COUNTIES IN OREGON...AND THE MAGIC VALLEY AND
SOUTHERN HIGHLANDS IN IDAHO. WE WILL ALSO SEE BRIEFLY NOTABLE
WINDS IN THE MORNING...AS A COLD FRONT WITH SHOWERS MOVES THROUGH
THE AREA. BRIEF GUSTS AS HIGH AS 50 MPH.

IDZ015-016-029-030-ORZ061-063-182000-
/O.CON.KBOI.WI.Y.0001.160218T2000Z-160219T0300Z/
SOUTHWEST HIGHLANDS-WESTERN MAGIC VALLEY-OWYHEE MOUNTAINS-
SOUTHERN TWIN FALLS COUNTY-HARNEY COUNTY-MALHEUR COUNTY-
435 AM MST THU FEB 18 2016 /335 AM PST THU FEB 18 2016/

...WIND ADVISORY REMAINS IN EFFECT FROM 1 PM MST /NOON PST/ THIS
AFTERNOON TO 8 PM MST /7 PM PST/ THIS EVENING...

* TIMING...THIS AFTERNOON AND EVENING.

* WINDS...SOUTHWEST INCREASING TO 25 TO 35 MPH WITH GUSTS TO 45 
  MPH. WINDS WILL DIMINISH TO 15 TO 25 MPH THURSDAY EVENING. 

* IMPACTS...HAZARDOUS DRIVING CONDITIONS...ESPECIALLY ALONG NORTH-
  SOUTH ORIENTED ROADS...AND FOR HIGH-PROFILE VEHICLES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH...
OR GUSTS OF AT LEAST 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN
MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES.
USE EXTRA CAUTION.

&&

$$
960 
WWUS75 KBOI 181940
NPWBOI

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BOISE ID
1240 PM MST THU FEB 18 2016

IDZ015-016-029-030-ORZ061-063-190300-
/O.CON.KBOI.WI.Y.0001.160218T2000Z-160219T0300Z/
SOUTHWEST HIGHLANDS-WESTERN MAGIC VALLEY-OWYHEE MOUNTAINS-
SOUTHERN TWIN FALLS COUNTY-HARNEY COUNTY-MALHEUR COUNTY-
1240 PM MST THU FEB 18 2016 /1140 AM PST THU FEB 18 2016/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM MST /7 PM PST/ THIS
EVENING...

* WINDS...SOUTHWEST 25 TO 35 MPH WITH GUSTS TO 45 MPH. 

* IMPACTS...HAZARDOUS DRIVING CONDITIONS...ESPECIALLY FOR HIGH-
  PROFILE VEHICLES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH...
OR GUSTS OF AT LEAST 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN
MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES.
USE EXTRA CAUTION.

&&

$$
769 
WWUS75 KBOI 190147
NPWBOI

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BOISE ID
647 PM MST THU FEB 18 2016

IDZ015-016-029-030-ORZ061-063-190300-
/O.CAN.KBOI.WI.Y.0001.000000T0000Z-160219T0300Z/
SOUTHWEST HIGHLANDS-WESTERN MAGIC VALLEY-OWYHEE MOUNTAINS-
SOUTHERN TWIN FALLS COUNTY-HARNEY COUNTY-MALHEUR COUNTY-
647 PM MST THU FEB 18 2016 /547 PM PST THU FEB 18 2016/

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN BOISE HAS CANCELLED THE WIND
ADVISORY.

WINDS HAVE DECREASED BELOW ADVISORY LEVELS IN SOUTHEAST OREGON AND
SOUTHERN IDAHO.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boise, ID wrote its last area forecast discussion before this wind advisory went out at Feb 17, 10:02 AM MST, 4 hours 49 minutes earlier.

Area forecast discussion, Feb 17, 10:02 AM MST, 4 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BOISE ID
1002 AM MST WED FEB 17 2016

.DISCUSSION...REGION IS UNDER A GOOD SOUTHWEST FLOW TODAY WITH AN
OVERCAST CLOUD SHIELD THAT IS NOT EXPECTED TO CLEAR AHEAD OF
INCOMING TROUGH. CHANGED THE FORECAST TO ELEVATE THE WINDS IN THE
SOUTHERN PORTIONS OF SOUTHEAST OREGON AND SOUTHWEST IDAHO...MAINLY
ALONG THE NEVADA BORDER THROUGH THIS AFTERNOON. TROUGH SHOULD
SPREAD PRECIPITATION ACROSS THE REGION BEFORE DAWN WITH SNOW
ABOVE 6500-7000 FEET MSL. OTHERWISE...FORECAST IS TRACK.

&&

.AVIATION...VFR CONDITIONS TODAY SOUTHEAST OREGON AND SOUTHWEST
IDAHO. MTN SNOW AND IFR CONDITIONS DEVELOP BY 12Z THURSDAY ABOVE 5K
MSL IN THE SW ID MTNS. GUSTY SURFACE WINDS THROUGH THURSDAY WITH
SPEEDS GENERALLY 15 TO 25 KTS. STRONGER WINDS WILL BLOW ACROSS
HIGHER TERRAIN OF SOUTHEAST OREGON AND SOUTHWEST IDAHO...SOUTH OF
THE SNAKE RIVER TODAY AND THURSDAY. STRONG SOUTHWEST WINDS ALOFT
/BETWEEN 6K-10K MSL/ OF 25 TO 45 KTS TODAY...SHIFTING TO THE WEST
AND INCREASING TO 40-60 KTS ON THURSDAY.

&&

.PREV DISCUSSION...
SHORT TERM...TODAY THROUGH THURSDAY...STRONG SW FLOW ALOFT AHEAD
OF AN APPROACHING TROUGH WILL CONTINUE TODAY THROUGH MIDDAY THU.
AS THE TROUGH FLATTENS...WHAT IS LEFT OF IT/S AXIS MOVES THROUGH
THU AND PUSHES A COLD FRONT THROUGH EARLY IN THE DAY. WE WILL END
UP IN ZONAL ALOFT FLOW LATE THU AFTERNOON. THIS TROUGH...THOUGH
IT IS WEAKENING AS IT APPROACHES...WILL STILL BRING WIDESPREAD
PRECIP TO THE REGION. ISOLATED TO SCATTERED SHOWERS WILL DEVELOP
THIS AFTERNOON MAINLY ACROSS THE NORTHERN MTNS...INCREASING AND
SPREADING TO LOWER ELEVATIONS AND ACROSS THE SOUTH AFTER MIDNIGHT.
SOUTHEAST WINDS IN THE SNAKE RIVER PLAIN WILL INITIALLY INHIBIT
PRECIP...BUT IT LOOKS LIKE THE AMOUNT OF MOISTURE WILL OVERWHELM
THIS AND MUCH OF THE PLAIN WILL SEE PRECIP BEFORE DAWN...
CONTINUING INTO THE MORNING HOURS. BY AFTERNOON MUCH OF THE PRECIP
WILL HAVE MOVED OFF INTO THE MTNS OF SW IDAHO...BUT A SECONDARY
SMALL SHORTWAVE TROUGH WILL MOVE INTO SE OREGON AND KEEP POPS
ENHANCED. TEMPS TODAY WILL BE QUITE MILD EVEN THOUGH WE WILL SEE
PLENTY OF CLOUD COVER. OVERNIGHT TONIGHT TEMPS WILL BE HELD UP BY
THE WIND AND CLOUDS...RESULTING IN TEMPS 10 TO NEARLY 20 DEGREES
ABOVE NORMAL. THU...WITH POST-FRONTAL COOLER AIR STREAMING IN AND
WIDESPREAD SHOWERS...WILL BE MUCH COOLER...AND HAVE MAINTAINED
FORECAST MUCH BELOW MAV GUIDANCE. WINDS IN SE OREGON WILL BE
NOTABLE THU AFTERNOON...BUT IT APPEARS AT THIS TIME THAT THEY WILL
NOT QUITE MAKE WIND ADVISORY CRITERIA. FINALLY...THE FLOOD WATCH
THAT WAS ISSUED FOR THE MALHEUR RIVER NEAR VALE WILL BE EXAMINED
LATER TODAY. AS OF 3 AM MST...THE RIVER HAD TURNED AND WAS HEADED
BACK DOWN...BUT REMAINED WITHIN A FOOT AND A HALF OF FLOOD STAGE.

LONG TERM...THURSDAY NIGHT THROUGH TUESDAY...THURSDAY NIGHT
THROUGH SATURDAY A PROGRESSIVE PATTERN WILL KEEP SKIES MOSTLY
CLOUDY WITH PERIODS OF PRECIPITATION MAINLY NORTH OF BURNS AND
ONTARIO AND OVER THE CENTRAL IDAHO MOUNTAINS. HEAVIEST AMOUNTS
WILL BE OVER THE HIGHER TERRAIN OF CENTRAL IDAHO WHERE 5 TO 10
INCHES OF NEW SNOW COULD ACCUMULATE ABOVE 6000 FEET BY SATURDAY
NIGHT. SUNDAY THROUGH TUESDAY AN UPPER LEVEL HIGH PRESSURE RIDGE
WILL ENSURE DRY WEATHER FOR MOST OF OUR AREA...ALTHOUGH A WEAK
DISTURBANCE WILL BRING ANOTHER ROUND OF SNOW SHOWERS TO OUR
NORTHERN MOUNTAIN ZONES SUNDAY NIGHT INTO MONDAY MORNING.
TEMPERATURES WILL CONTINUE MILD...MORE TYPICAL OF MARCH THAN
FEBRUARY.

&&

.BOI WATCHES/WARNINGS/ADVISORIES...
ID...NONE.
OR...NONE.

&&

WEATHER.GOV/BOISE

DISCUSSION...AB
AVIATION.....DG
PREV SHORT TERM...SP
PREV LONG TERM....RD

The office that day

Everything else NWS Boise, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 16, 8:15 PM MSTRiver Flood WatchBOIMalheur12 hr

Nearby

Wind Advisories in Idaho, 2016Wind Advisories in Oregon, 2016Every wind advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.